Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 388, NWS North Platte, NE

August 12, 2009Brown County, Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 12, 2009, 6:56 PM CDT for Brown County, Cherry County, Nebraska. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2009, 6:56 PM CDT (23:56 UTC)
Expired
Aug 12, 2009, 7:35 PM CDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Brown County, NE, Cherry County, NE

The radar

The North Platte radar (KLNX), 64 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 7:00 PM CDTHAIL 16 Nw Elsmere, NEHEAVY RAINFALL ALSO REPORTED AT THIS LOCATION AT TIME OF REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 122356
SVRLBF
NEC017-031-130100-
/O.NEW.KLBF.SV.W.0388.090812T2356Z-090813T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
656 PM CDT WED AUG 12 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 800 PM CDT

* AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ELSMERE...OR 23 MILES NORTHEAST OF THEDFORD...AND MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLOW LAKE STATE WILDLIFE MANAGEMENT AREA AND LONG LAKE STATE
  WILDLIFE MANAGEMENT AREA BY 715 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4252 9969 4212 9971 4210 10039 4239 10041
TIME...MOT...LOC 2356Z 253DEG 20KT 4221 10022

$$

BUTTLER
3 follow-up statements
000 
WWUS53 KLBF 130015
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
715 PM CDT WED AUG 12 2009

NEC017-031-130100-
/O.CON.KLBF.SV.W.0388.000000T0000Z-090813T0100Z/
BROWN NE-CHERRY NE-
715 PM CDT WED AUG 12 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN CHERRY AND SOUTHERN BROWN COUNTIES...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LONG LAKE STATE WILDLIFE MANAGEMENT AREA...OR 26 MILES
SOUTHWEST OF AINSWORTH...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLOW LAKE STATE WILDLIFE MANAGEMENT AREA BY 725 PM CDT...
  LONG LAKE STATE WILDLIFE MANAGEMENT AREA BY 730 PM CDT...
  MOON LAKE BY 740 PM CDT...
  6 MILES WEST OF HIGHWAY 7 MILE MARKER 30 BY 800 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO THE SIZE OF QUARTER HAS BEEN REPORTED IN 6 MILES 
NORTHWEST OF ELSEMERE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4234 10034 4252 9969 4212 9971 4210 10033
TIME...MOT...LOC 0014Z 236DEG 13KT 4226 10018

$$

13
000 
WWUS53 KLBF 130031
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
731 PM CDT WED AUG 12 2009

NEC031-130041-
/O.CAN.KLBF.SV.W.0388.000000T0000Z-090813T0100Z/
CHERRY NE-
731 PM CDT WED AUG 12 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHERRY COUNTY IS
CANCELLED...

LAT...LON 4212 10013 4237 10015 4252 9969 4212 9971
TIME...MOT...LOC 0031Z 238DEG 14KT 4230 10010

$$

NEC017-130100-
/O.CON.KLBF.SV.W.0388.000000T0000Z-090813T0100Z/
BROWN NE-
731 PM CDT WED AUG 12 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN BROWN COUNTY...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LONG LAKE STATE
WILDLIFE MANAGEMENT AREA...OR 22 MILES SOUTHWEST OF AINSWORTH...
MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOON LAKE BY 740 PM CDT...
  HIGHWAY 7 MILE MARKER 30 BY 800 PM CDT...

LAT...LON 4212 10013 4237 10015 4252 9969 4212 9971
TIME...MOT...LOC 0031Z 238DEG 14KT 4230 10010

$$

13
000 
WWUS53 KLBF 130035
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
735 PM CDT WED AUG 12 2009

NEC017-130045-
/O.CAN.KLBF.SV.W.0388.000000T0000Z-090813T0100Z/
BROWN NE-
735 PM CDT WED AUG 12 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BROWN COUNTY IS
CANCELLED...

THE STORM WHICH HAD PROMPTED THE WARNING HAS WEAKENED SIGNIFICANTLY 
AND NO LONGER POSES AN IMMEDIATE THREAT. ADDITIONAL THUNDERSTORMS 
WILL CONTINUE TO BE POSSIBLE THIS EVNEING AND WITH STRONG 
INSTABILITY IN PLACE...SOME STORM MAY STILL REACH SEVERE LIMITS. 

LAT...LON 4212 10013 4237 10015 4252 9969 4212 9971
TIME...MOT...LOC 0035Z 238DEG 14KT 4231 10008

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:35 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 12, 2:35 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 PM CDT WED AUG 12 2009

.SYNOPSIS...
H5 RIDGE THROUGH THE NORTHERN PLAINS WITH AN H5 LOW MOVING INTO
THE PACIFIC NORTHWEST. AT THE SURFACE A TROUGH INTO THE NORTHERN PLAINS.

&&

.DISCUSSION...
MODELS IN FAIR AGREEMENT THIS AFTERNOON AND HAVE USED A BLEND FOR
THE FORECAST. A SUBTLE WAVE AS SEEN IN WV MOVING INTO SOUTHEAST
WYOMING NORTHEAST COLORADO EARLY THIS AFTERNOON PROVIDING ASCENT
ALONG THE TROUGH AXIS FROM NORTHEAST CO INTO WEST CENTRAL NEBRASKA
ISOLATED TRW. TDS IN THE LOW TO MID 60S EAST OF A LINE FROM
CHAPPELL TO CROOKSTON. CONVECTIVE TEMPERATURES ABOUT TO BE MET OR
EXCEEDED. WIND PROFILES ON THE SOUNDINGS NOT THAT IMPRESSIVE.
FREEZING LEVEL IS QUITE HIGH THIS AFTERNOON AROUND 15K FT. DRY AIR
INTRUSION AT MID LEVELS MIGHT PROVIDE IMPETUS FOR WIND EVENTS THIS
AFTERNOON INTO THIS EVENING. WILL MONITOR TRENDS THROUGH THE
REMAINDER OF THIS AFTERNOON. THURSDAY WILL BE SIMILAR TO TODAY
WITH TEMPERATURES INTO THE MID AND UPPER 90S. TROUGH REFORMS TO
THE WEST ANOTHER IN A SERIES OF MID AND UPPER LEVEL WAVES.
INSTABILITY SBCAPES IN THE 2K JOULES/KG BUT TDS ONLY IN THE 50S.
WILL CONTINUE MENTION OF ISOLATED. FRIDAY NIGHT WITH THE TROUGH TO
THE WEST AND STRONGER FORCING HAVE BUMPED POPS INTO CHANCE.

IN THE EXTENDED MODELS HAVE COME INTO BETTER AGREEMENT WITH FROPA
AND STALLING IT OUT ACROSS THE FORECAST AREA ON MONDAY TUESDAY.
MODELS NOW DRIVING FRONT INTO KANSAS SUNDAY NIGHT. HAVE BETTER
CONFIDENCE IN THIS FORECAST. HAVE UPPED POPS WITH THE FRONTAL
PASSAGE JUST BELOW LIKELY SATURDAY NIGHT INTO SUNDAY. MODELS AND
GUIDANCE QUITE BULLISH WITH QPF AND WITH PACIFIC MID LEVEL TAP
THETA E ADVECTION AHEAD OF THE SYSTEM COULD BE A GOOD RAINMAKER.
COOLER AIR BEHIND SYSTEM HAVE LOWERED TEMPERATURES INTO THE 80S
THROUGH THE END OF THE PERIOD.

&&

.AVIATION...

VFR CONDITIONS EXPECTED NEXT 24 HOURS.  HOWEVER ISOLATED TO
PERHAPS SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 21Z
AND 06Z ALONG A LINE EAST OF HIGHWAY 83 NEARER HIGHWAY 183.
ISOLATED THUNDERSTORM ACTIVITY IS ALSO POSSIBLE ACROSS SOUTHWEST
NEBRASKA THIS EVENING...THIS ACTIVITY MAY NEAR KLBF.  ADDITIONAL
THUNDERSTORM ACTIVITY IS EXPECTED AGAIN THURSDAY AFTERNOON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...POWER
AVIATION...HIRSCH
Hazardous weather outlook, Aug 12, 3:26 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT WED AUG 12 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-132030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
326 PM CDT WED AUG 12 2009 /226 PM MDT WED AUG 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.
THUNDERSTORMS ARE EXPECTED AHEAD OF AN UPPER LEVEL DISTURBANCE
MOVING OUT OF COLORADO THIS EVENING. THUNDERSTORMS MAY FIRE ALONG
A BOUNDARY NEAR AND EAST OF HIGHWAY 183 AND ACROSS SOUTHWEST
NEBRASKA UNDER THE UPPER SYSTEM.  THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING STRONG WINDS AND HEAVY RAINS...HAIL IS ALSO POSSIBLE
WITH THESE STORMS. THUNDERSTORMS WILL MOVE EAST OF THE AREA LATE
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
THURSDAY AND FRIDAY WITH THE POTENTIAL FOR MORE WIDESPREAD
THUNDERSTORM ACTIVITY THIS WEEKEND. SEVERE WEATHER ACTIVITY IS
EXPECTED TO BE LIMITED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

HIRSCH

In the hours before

Local storm report, Aug 12, 5:10 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
510 PM CDT WED AUG 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             9 NW KEYSTONE           41.31N 101.71W
08/12/2009  M1.00 INCH       KEITH              NE   PUBLIC

            NICKEL TO QUARTER SIZE HAIL OCCURRED AT THIS LOCATION.

&&

CARMEL
Local storm report, Aug 12, 5:37 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
537 PM CDT WED AUG 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             11 WNW TRYON            41.62N 101.14W
08/12/2009  E1.00 INCH       MCPHERSON          NE   PUBLIC

            BRIEF HEAVY RAIN ALSO OCCURRED AT THIS LOCATION AT TIME
            OF REPORT.

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:52 PM CDTSevere Thunderstorm WarningLBFKeith53 min
Aug 12, 5:30 PM CDTSevere Thunderstorm WarningLBFMcPherson30 min
Aug 12, 6:36 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.